Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS St. Louis, MO

April 21, 2001Lewis County, Marion County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 21, 2001, 5:13 PM CDT for Lewis County, Marion County, Missouri; Adams County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 21, 2001, 5:13 PM CDT (22:13 UTC)
Expired
Apr 21, 2001, 6:00 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, IL, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 159 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 5:43 PM CDTHail 1Quincy, IL
Apr 21, 5:45 PM CDTHail 1Quincy, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2268 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 212214
SVRSTL
ILC001-MOC111-127-212300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
513 PM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEWIS COUNTY IN NORTHEAST MISSOURI
  NORTHEASTERN MARION COUNTY IN NORTHEAST MISSOURI
  WESTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 600 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAYWOOD...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE PATH...
  LA GRANGE
  QUINCY
  MENDON

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW

LAT...LON 3998 9179 3981 9169 3991 9111 4018 9126

CARNEY/TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:15 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 21, 3:15 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT SAT APR 21 2001

SYNOP SITN SETTING UP FOR MDT TO HVY PCPN OVR PTNS OF FA BGNG TNGT
WITH WET PD CONTG THRU FROPA ON MON AND -RA OR SHRA ON TUE. MDLS
INITIALIZED WELL AT 12Z WITH 50H LO MOVG ONSHORE IN CTRL CA AND MOVG
SW US BFR RECURVING INTO NRN NM BY 24H. LO LIFTS QUICKLY INTO NRN
PLNS AND OPENS INTO WV BY 48H WITH 50H TROF CRSG FA APPROX 72H. THEN
RDG TO BLD OVR RCKY MTNS BY 84H WITH RGN IN NW FLOW THRU MIDWK.
TYPICAL MDL BIASES SHWG WITH NGM FRTHR N AND W AND ETA FRTHR S. AVN
IN BETWEEN. WL FAVOR BLEND OF ETA AND AVN.

MAIN PROBS THIS PKG TO BE PLACEMENT AND INTENSITY OF PCPN TNGT. VSBL
SAT SHWG CFNG BCMG NRLY STNRY OVR NW MO WITH PERSISTENT SHRA THRU
MRNG NOW DVLPG INTO TSRA. WV APPRS TO BE DVLPG ON FNT OVR SE KS WITH
CNVCTN DVLPG MORE RAPIDLY THERE. CORFIDI VCTRS MV TSTMS ENE ALG AND
AHD OF FNTL BNDRY. WITH FFG 1.1-1.6 IN/HR AND SUM 1.6/6HR VALS WL GO
WITH FLASH FLOOD WATCH FOR TNGT FOR NRN ZNS VCNTY STNRY FNT. FIRST
BATCH OF CNVCTN SHUD MV ACRS RGN THIS EVE WITH MDLS INDCTG MORE MCS
DVLPMT OVR KS TNGT AND TRACKING ALG FNT. STG LLJ BRINGING HI PW TO
RGN TO AID IN HEAVIER PCPN WITH TSRA.

WENT WITH BLEND ON TEMPS FOR ZNS AS FWC CONTS TO BE TOO COOL AND MAV
TOO WRM. BETTER AGMT WITH POPS. UPPED POPS TO CATEGORICAL IN NRN ZNS
WITH FF WATCH AND LIKELYS IN WRN ZNS TNGT. WL KP POPS OUT OF ERN ZNS
FOR SUN AS MOST ACTVTY TO RMN TO N AND W BUT WL KP CHC POPS THERE
FOR REST OF PKG.

.STL...FLASH FLOOD WATCH FOR TNGT FOR NE MO AND XTRM SW IL
       MOZ018-019-026-027-034>036 AND ILZ095>097.

WDB

In the hours before

Special weather statement, Apr 21, 11:45 AM CDT, 5 hours 28 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT SAT APR 21 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER PARTS OF
CENTRAL AND EASTERN MISSOURI...AS WELL AS SOUTHWEST ILLINOIS.  THE
SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM GREENVILLE
ILLINOIS TO ST. LOUIS MISSOURI TO FORT LEONARD WOOD MISSOURI.

A WEAK FRONTAL BOUNDARY HAS BECOME STATIONARY ACROSS NORTHWEST
MISSOURI TODAY...AND THUNDERSTORMS WILL BEGIN TO FORM ALONG THE
FRONT DURING THE AFTERNOON.

HOWEVER...MAIN SEVERE WEATHER THREAT WILL BE LATER TONIGHT...AS A
STRONG UPPER LEVEL SYSTEM PUSHES INTO THE AREA. THE INCREASE IN
WINDS AND MOISTURE THAT WILL OCCUR WITH THE APPROACH OF THE UPPER
SYSTEM WILL PRODUCE A THREAT OF LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN WILL BE A VERY RuEAL POSSIBILITY AS WELL.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD KEEP ABREAST OF THE
LATEST STATEMENTS AND FORECASTS. SKYWARN ACTIVATION MAY BE REQUIRED
BY THIS EVENING AND TONIGHT.

BECHTOLD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 6:27 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.